I’ve been quite not myself for a long time, about a year, and last six months had been quite rough.
Because of an evil drug.
I honestly don’t understand that a drug this addictive is on the market. That it is not giving you high doesn’t mean it’s not addictive.
At first, it gave a slight symptom relief. In my case that is joint pains. But this medication is also prescribed for depression and fibromyalgia. In hindsight, the relief a felt might have been a placebo effect.
Then the side effects kicked in. There are so many side effects listed on this medication, but in my case, it was brain fog. I was unable to think clearly and dropped a LOT of balls along the way. I am sincerely sorry for those I caused problems.
After switching to Rheumatologist #5 (it was #4 who prescribed it), it seemed to be correct to get off of Cymbalta and deal with pain in other means. At least he suggested that it is most likely Cymbalta that cause the fog. I also had sweating, nausea, etc.
So, he instructed me to reduce the dose from 60 mg daily to 30 mg daily.
It was awful, I had lots of pain episodes (it didn’t help to get my lumber disc injured, either), but believing that it will improve in time, I stuck with it. After 3 months, the doctor instructed me to take 30 mg EVERY OTHER DAY.
This was a worst thing a doctor could do to patients. Believe me.
After a few days, I started to have a strange sensation all over my body. It was like an infinite number of tiny insects with needle-sharp legs were crawling all over my body. I also had a sudden electrocution like sensation on my extremity and head. I later learned that it was “brain zaps”, a common withdrawal symptoms. I have had crawling sensations even when I took 30 mg every day, but not to that extent. Also, not surprisingly, my mood made a plunge. I am not sure because Cymbalta helped with depression I didn’t have before, or it was a part of withdrawal package.
So I rolled back. Not only rolled back, I was on 60 mg. Then the sweating began. I woke up drenched in sweat, with throbbing headache and vomiting. I suddenly started to drip sweat in the middle of something. I was embarrassed. I thought I might have other health issues like diabetes, but my blood sugar is mostly normal.
Then at the really degrading appointment at the rheumy #5, I was told that was Cymbalta. I told him of the withdrawal symptoms (I wrote to him through patient portal but he never responded). His response was that I will have bad things either way: quit Cymbalta or not. It was as though “Damned if you do, Damned if you don’t”, though he didn’t use swear words. His left foot was out the door.
Then I started studying about Cymbalta withdrawal. I am usually not for anecdotes. But this time it was backed up in some FDA documents. So enough reason to believe what I had was either side effects or withdrawal symptoms.
What surprised me, though, was that no one really knows, including the manufacturer, how to quit Cymbalta. So I have to rely on anecdotal patient support group. What I learned was: I really have to go slow, and never skip dose a single day.
My generic version of 60 mg Cymbalta happened to be made of 12 pellets. According to information found on the Internet, there are 29 manufacturers of Duloxetine and some have uniform microbeads (like the original Cymbalta) and others have irregular microbeads mixed with filler beads, yet like mine, made of “5 mg pellets” which according to patient support group is so irregular that actual potency is unknown. How could a drug manufacturer sell a capsule made of 12 pellets of unknown dose? How inconsistent it is? That’s still unknown. Many use compounding pharmacy to have a special dose. Many decrease dose by 10%, some other taper by 2.5% every week. Still suffer withdrawal.
For now, I assumed that the “5 mg pellet” is actually 5 mg, I decided to take out one pellet. Meanwhile, I am in frantic search of a GOOD rheumatologist. I, like many other lupus patients, they don’t come easily. So far, I have a little bit of crawling sensation and bad neck pain. But I consider it tolerable, compared with what I had.
So my Cymbalta withdrawal journey will continue. But I have to express that my anger with the fact that such a drug is still on the market, and in such variable formats. I understand that narcotics have caused a lot of problems. Yet I never had a problem stopping Vicodin or even Percocet I took for a few days. No withdrawal symptoms. And that can be taken as needed basis. Cymbalta is not. Yes, Cymbalta has no abuse potentials. Hey, who wants to get sweating and crawling sensations? Yet, I seriously think something is seriously wrong with handling of pain medication. Especially handing out a medication this bad.
My sincere message: don’t. Even. Take. It.